Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 72, NWS Omaha, NE

June 18, 2020Washington County, Nebraska; Harrison County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 18, 2020, 3:01 PM CDT for Washington County, Nebraska; Harrison County, Pottawattamie County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2020, 3:01 PM CDT (20:01 UTC)
Expired
Jun 18, 2020, 3:30 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harrison County, IA, Pottawattamie County, IA, Washington County, NE

The radar

The Omaha radar (KOAX), 48 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:33 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 18, 2:33 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
233 PM CDT Thu Jun 18 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 209 PM CDT Thu Jun 18 2020

Thursday - Thursday night:

Surface observations currently show an approaching cold front
draped from northeast Nebraska to the southwest through Columbus
Nebraska. This front will be the focus of developing thunderstorms
this afternoon. A few of these storms could be strong to severe.
Ample CAPE values of 2000+ j/Kg is currently situated across
eastern Nebraska and western Iowa. Shear, however will be a
limiting factor this afternoon. 0-6 km bulk shear values will only
be around 20 knots ahead of this front. This should limit much
potential of any longer duration sustainable storm. Expect storms
this afternoon to pulse up quickly, then quickly pulse down
leading to a brief damaging wind threat. Hail potential will be
quite limited today with very high freezing levels ~14,000 AGL.
Heavy rain will be another hazard with storms this afternoon. This
mornings sounding showed precipitable water values of 1.30".
Model soundings show this increasing through the afternoon as
moistures advects into the advects into the area. 1-2" will be
possible by the time storms come to an end Thursday night.

Friday - Friday night:

Most storms are expected to come to an end
by Friday morning, however, showers and thunderstorms may linger
near the Kansas and Missouri borders. This will be enhanced by an
approaching shortwave moving through Friday evening. Severe
weather is not expected, however, heavy rain may be possible again
across southeast Nebraska with 0.5-1.00" possible. As far as
temperatures go, expect much cooler conditions with most places
remaining around 80 or below.

Saturday and beyond:

The pattern will remain wet through Monday with
on and off chances of showers and thunderstorms as a series of
waves slide through the area. By the end of the weekend, some
locations could see up to 4" of rain including any rain that falls
tonight. For now, any flooding looks minimal as rain will fall
over a longer period, but we will keep an eye on this in the
coming days. Temperatures will remain at to below normal for the
next few days, topping out in the mid to lower 80s. Dryer
conditions should return by Tuesday, however long range models
continue to indicate some additional chances into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1235 PM CDT Thu Jun 18 2020

Some isolated showers and thunderstorms are expected to persist
for the next few hours at OMA and LNK. Otherwise, expect
increasing chances for some showers and thunderstorms to develop
this afternoon by 21z and move east impacting OMA and LNK through
the evening hours. OFK will likely see a few showers and
thunderstorms but these will quickly move east of the area this
evening. These storms will linger through the morning hours at OMA
and LNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...HB
AVIATION...HB
Hazardous weather outlook, Jun 18, 12:34 PM CDT, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1234 PM CDT Thu Jun 18 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190745-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1234 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk for severe weather today. A cold front
will slowly move through the area leading to rain, and possibly
some isolated strong storms. Heavy rain and strong winds are the
most likely threats. The time frame for severe weather will be
from 2 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are several chances for rain through the weekend which
could lead to elevated stream levels and a risk for flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 18, 1:22 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
122 PM CDT Thu Jun 18 2020

NEZ051-066-067-181845-
Saunders NE-Cass NE-Lancaster NE-
122 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LANCASTER...SOUTH
CENTRAL SAUNDERS AND WEST CENTRAL CASS COUNTIES UNTIL 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Lincoln, moving northeast at 25 mph.

Hail up to nickel size and winds in excess of 40 mph will be
possible with this storm.

Locations impacted include...
Lincoln, Waverly, Greenwood and Davey.

This includes Interstate 80 in Nebraska between mile markers 397 and
423.

LAT...LON 4070 9660 4080 9680 4113 9658 4098 9628
TIME...MOT...LOC 1821Z 214DEG 23KT 4082 9665

MILLER
Special weather statement, Jun 18, 1:52 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
152 PM CDT Thu Jun 18 2020

IAZ079-NEZ053-067-181915-
Mills IA-Cass NE-Sarpy NE-
152 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MILLS...EAST CENTRAL
SARPY AND NORTHEASTERN CASS COUNTIES UNTIL 215 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murray, or 23 miles south of Omaha, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Plattsmouth, Glenwood, Pacific Junction and Murray.

This includes Interstate 29 between mile markers 29 and 37.

LAT...LON 4083 9591 4090 9607 4111 9589 4106 9570
TIME...MOT...LOC 1852Z 213DEG 18KT 4092 9597

MILLER
Local storm report, Jun 18, 2:12 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
212 PM CDT THU JUN 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 ENE LINCOLN           40.84N 96.62W
06/18/2020                   LANCASTER          NE   TRAINED SPOTTER

            MICROBURST NEAR 74TH AND ADAMS. WINDS
            ESTIMATED 70 MPH. SOME TREE DAMAGE.

&&
Special weather statement, Jun 18, 2:53 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
253 PM CDT Thu Jun 18 2020

IAZ055-069-NEZ045-052-182015-
Pottawattamie IA-Harrison IA-Washington NE-Douglas NE-
253 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHWESTERN HARRISON...SOUTHEASTERN WASHINGTON AND NORTHEASTERN
DOUGLAS COUNTIES UNTIL 315 PM CDT...

At 253 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Calhoun, or 9 miles north of Omaha, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northeastern Omaha, Fort Calhoun, Carter Lake, Crescent, Wilson
Island State Park and Hitchcock Nature Center.

This includes Interstate 29 between mile markers 58 and 68.

LAT...LON 4128 9593 4146 9613 4155 9597 4137 9577
TIME...MOT...LOC 1953Z 240DEG 19KT 4141 9602

DEWALD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:25 AM CDTSpecial Weather StatementOAXWayne35 min
Jun 18, 1:22 PM CDTSpecial Weather StatementOAXLancaster23 min
Jun 18, 1:52 PM CDTSpecial Weather StatementOAXCass23 min
Jun 18, 1:56 PM CDTSevere Thunderstorm WarningOAXCass20 min
Jun 18, 2:53 PM CDTSpecial Weather StatementOAXDouglas22 min
Jun 18, 3:11 PM CDTSpecial Weather StatementOAXLancaster34 min
Jun 18, 3:20 PM CDTSevere Thunderstorm WarningOAXLancaster40 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe52 min
Jun 18, 4:18 PM CDTSpecial Weather StatementOAXSaline27 min
Jun 18, 4:23 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe37 min
Jun 18, 4:33 PM CDTAreal Flood AdvisoryOAXLancaster49 min
Jun 18, 4:58 PM CDTSevere Thunderstorm WarningOAXLancaster, Otoe47 min
Jun 18, 5:10 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Saline50 min
Jun 18, 5:18 PM CDTFlash Flood WarningOAXLancaster, Otoe4 hr
Jun 18, 5:32 PM CDTSpecial Weather StatementOAXSaline28 min
Jun 18, 5:53 PM CDTSevere Thunderstorm WarningOAXGage, Lancaster52 min
Jun 18, 6:03 PM CDTSevere Thunderstorm WarningOAXJefferson42 min
Jun 18, 6:21 PM CDTFlash Flood WarningOAXGage, Jefferson, Saline3 hr
Jun 18, 6:30 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson45 min
Jun 18, 6:44 PM CDTSevere Thunderstorm WarningOAXGage31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.